Lipid Emulsion Overdose

May 21, 2010, 12:37 pm

★★★☆☆

Iatrogenic lipid emulsion overdose in a case of amlodipine poisoning. West PL et al.  Clin Toxicol [Epub ahead of print]

Abstract

This report describes a rare case of lipid emulsion overdose.  A 71-year-old woman ingested 27 5-mg tablets of amlodipine and was treated with lipid emulsion therapy (LET) after developing hypotension resistant to fluid, pressors, and hyperinsulinemia-eugylcemia therapy.  A standard protocol for LET — calling for a maximum of 8 mL/kg — was faxed to the hospital, but the patient inadvertently received five times the recommended dose. After the infusion was stopped, the patient’s blood specimens were described as looking like “creamy tomato soup”.  The authors state that they could not detect any beneficial or adverse effect from the LET overdose.

To my reading, the data do not support the claim that there was no adverse effect from the excess lipid.  Table 1 shows that just after the infusion was stopped, the pO2 — which had been running between 80 and 98 — was 60; 7 hours later it was 64.  While the patient seems to have developed pulmonary edema, it is not unreasonable to believe that lipid pulmonary emboli may very well have contributed to the hypoxemia.

Some other interesting points from the paper:

• Immediately after the infusion, the lab found it impossible to measure: WBC, hemoglobin, hematocrit, platelet count, and serum electrolytes.  Three hours later a metabolic panel was obtained after a blood specimen was ultracentrifuged.

• For up to twenty hours after the infusion, oxygen saturation was undetectable.

• New laboratory technology has made lipid-induced pseudohyponatremia rare.


Comments are closed.